ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert!

From the January 24, 2001 issue of MSA Acute Care edition newsletter

Hazard Alert! We have had several reports related to labeling of the immunosuppressant, RAPAMUNE (sirolimus) unit dose liquid packets. The label identifies the strength of the liquid as 1 mg/mL but it is available in 1 mL, 2 mL and 5 mL packets (a color photo appears below). The information is listed in very small print that is not easy to read. One hospital alone has had at least two instances in which patients received the wrong dose of medication because of this packaging. They have since put auxiliary labels on the products. In another hospital, a 5 mg dose of Rapamune was ordered. However, the pharmacy was asked to dispense 1 mg packets to allow titration. The patient's mother was instructed by the nurse to give five (1 mg) packets to start, but the pharmacy dispensed 5 mg packets without realizing it. The patient was given 25 mg x 2 doses! In yet another case, a patient was to receive 4 mg Rapamune oral solution. Four packets labeled as 1 mg/mL were sent by the pharmacy. However, pharmacy did not recognize that these were each 2 mL (2 mg) packets. The nurse administered 8 mg, double the dose ordered. According to the product's manufacturer, Wyeth Laboratories, efforts are now underway to improve the labeling. In the meantime, pharmacy-applied auxiliary labeling, as undertaken at the hospital above, is probably the best way to prevent errors.

Rapamune packaging picture Rapamune outer package
Pictures of Rapamune packaging

Safety Brief

A pharmacist reported two recent incidents involving mix-ups between UDL's unit dose packages of the oral hypoglycemic, chlorpropamide 100 mg, and the antipsychotic, chlorpromazine 100 mg. The printed labels are so similar that one must look very closely to notice the difference (see below for a photo). Because the storage bins for both drugs were near each other, a pharmacy technician pulled the wrong drug and a pharmacist missed the error during a routine check. Chlorpropamide was then placed into an automated drug distribution module instead of chlorpromazine. Nurses did not notice the error and, unfortunately, two patients received the drug for 4-5 doses each. In this case, neither patient suffered serious harm, but in other cases (ISMP Medication Safety Alert! May 19, 1999) patients have suffered permanent CNS impairment or have died because of hypoglycemia from the chlorpropamide. In order to conform to the requirements for unit dose blister package labeling, UDL feels there is limited potential for change. However, we have asked them to consider using a combination of large and small letters (e.g., chlorproMAZINE and chlorproPAMIDE). This method has successfully eliminated similar problems with other products (Cohen MR. Ed. Medication Errors. American Pharmaceutical Association, Washington, 1999). Since these once-popular medications are low-use items in most pharmacies, you may want to consider repackaging the 100 mg tablets or eliminating unit dose packages of chlorpromazine 100 mg and using 2 x 50 mg instead.


Picture of UDL unit dose packaging of chlorpropamide and chlorpromazine.

Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP